Hail, Franklin
- When
- August 16, 5:00 PM CST
- Where
- Franklin County, 3 mi WSW of Coulter
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.717, -93.417
A weak cold front settled southeast into Iowa during the evening hours. The airmass ahead of the front was marginally unstable with lifted indices of -4 to -5 and CAPE values in the 2000 to 3000 J/kg range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front settled southeast into Iowa during the evening hours. The airmass ahead of the front was marginally unstable with lifted indices of -4 to -5 and CAPE values in the 2000 to 3000 J/kg range. Thunderstorms erupted over north central into northeast Iowa initially. Inflow to the thunderstorms was in the 15 to 30 kt range. Farther west, inflow was under 10 KTS, which limited thunderstorm development. Intense thunderstorms formed over Franklin, Butler, and Hardin Counties. One of the storms produced tornadoes over Franklin and Hardin Counties. One tornado touched down in rural Franklin County and crossed the border into Hardin County. A second tornado touched to the west and south of Ackley in Hardin County. This tornado also touched down in rural areas and caused little damage. High winds swept through Ackley as the storms moved through. There were several reports of hail of nickle to ping ball size. The storms trained over Butler and Hardin Counties. Rainfall of 2 to 4 inches in a two to three hour period resulted in flash flooding over southwest Butler, northeast Grundy, and northeast Hardin Counties. Later in the evening thunderstorms formed along the outflow of the convection in northeast Iowa. Thunderstorms fired briefly along the boundary and became severe, producing three quarter to one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 2:27 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON AUG 16 2004 .DISCUSSION... SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE 4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM. PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE 13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT WELL BELOW NORMAL FOR TMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CDT MON AUG 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-171003- BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA- CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA- PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA- WINNEBAGO IA-WORTH IA-WRIGHT IA- INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO 505 AM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING AS A STRONG UPPER LEVEL SYSTEM PASSES THROUGH THE AREA. AN ISOLATED SEVERE STORM WITH LARGE HAIL IS POSSIBLE THIS MORNING. A FEW MORE SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT WILL ALSO BE LARGE HAIL THOUGH AN ISOLATED DAMAGING WIND EVENT IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM TODAY AND THEN AGAIN LATE WEDNESDAY. IAZ057>062-070>075-081>086-092>097-171003- ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA- DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA- MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA- RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA- INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA 505 AM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING AS A TROUGH OF LOW PRESSURE ENTERS THE AREA. LARGE HAIL WILL BE THE PRIMARY THREAT DURING THE PERIOD THROUGH AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND SOUTHWEST IOWA. A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING...HOWEVER NONE OF THIS ACTIVITY IS EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 5 PM AND MIDNIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 534 PM CDT MON AUG 16 2004 IAZ004>007-015>017-023>026-033>037-044>049-057>061-170400- SEVERE THUNDERSTORM WATCH #755 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... AUDUBON BOONE CALHOUN CARROLL CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH MARSHALL PALO ALTO POCAHONTAS POLK SAC STORY WEBSTER WINNEBAGO WORTH WRIGHT
The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
12 hail, 3 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado touched down in farm fields southeast of Bradford. Tornado then crossed the county line into Hardin County.
Tornado moved from Franklin County into northern Hardin County. It was in open fields.
Tornado touched down in farm fields and remained in open country. It caused little damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414871, 5414872, 5414873, 5414874, 5414875, 5414876, 5414877, 5414878, 5414941, 5414942, 5414943, 5414944, 5414949, 5414945, 5414950, 5414951, 5414946, 5414947, 5414948.